Virginia, 2012Winter Weather in Virginia, January 11, 2012
January 11, 2012 · NWS LWX · 1 event in 1 county or zone
A warm front moved into central Virginia on the 11th. There was enough cold air at the surface for pockets of freezing rain before warmer air caused all precipitation to be in the form of rain.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front moved into central Virginia on the 11th. There was enough cold air at the surface for pockets of freezing rain before warmer air caused all precipitation to be in the form of rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 11, 4:56 AM EST, 3 hours 4 minutes earlier.
Area forecast discussion, Jan 11, 4:56 AM EST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
456 AM EST WED JAN 11 2012
.SYNOPSIS...
HIGH PRESSURE WILL MOVE ACROSS THE MID ATLANTIC TONIGHT AND EARLY
THURSDAY...FOLLOWED BY A COLD FRONT THURSDAY NIGHT INTO FRIDAY. HIGH
PRESSURE BRIEFLY BUILDS IN FOR LATER FRIDAY...BEFORE ANOTHER COLD
FRONT IMPACTS THE REGION FOR THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATE...ISSUED WINTER WX ADZY FOR THE SWRN 4 COUNTIES OF THE CWA.
THESE AREAS WILL RECEIVE THE FIRST PRECIP BANDS FROM THE INCOMING
LOW PRESSURE SYSTEM. HOWEVER...THE FALLING RAIN OVER SWRN VA WILL
REACH AREAS THAT ARE /AND WILL BE/ BELOW FREEZING DURING THE
PREDAWN HRS. CONDITIONS WILL IMPROVE BY MID MRNG...BUT NOT BEFORE
A FEW HRS OF POTENTIAL ICING IN THE SHELTERED VLYS OF THE CNTRL
APLCNS AND LOWER SHENANDOAH VLY.
PREV DISC...
CLEAR AND CALM ACROSS THE REGION - BUT NOT FOR MUCH LONGER. BY
SUNRISE...SKIES WILL BE NEAR OVERCAST AND PRECIP WILL BEGIN
FALLING ACROSS THE SWRN QUADRANT OF THE CWA. SOME OF THIS PRECIP
MAY BE A LIGHT AND BRIEF WINTRY MIX ALONG THE MTNS AND VLYS OF THE
CNTRL APLCNS. THE CLEAR SKIES AND LIGHT WINDS HAVE CONTRIBUTED TO
A GOOD AMOUNT OF COOLING ACROSS NOT ONLY THESE AREAS...BUT MUCH OF
THE MID ATLC TO BE ABLE TO DROP BELOW FREEZING.
INITIAL BANDS OF PRECIP THAT ARE CURRENTLY RAIN ACROSS THE SRN
APLCNS WILL LIKELY REACH THIS ENVIRONMENT W/ A THIN NEAR SFC LAYER
BELOW FREEZING. WITH THE WAA REGION ON THE WAY...THESE SUB-
FREEZING CONDITIONS WILL ONLY LAST A COUPLE OF HRS AFTER SUNRISE
THEN A GRADUAL INCREASE EXPECTED. EAST OF THE I-81 CORRIDOR...ALL
RAIN AND ALSO GRADUALLY INCREASING TEMPS...THOUGH THE WARMEST
AREAS BY MID AFTN WILL BE THE SERN QUADRANT /SRN MD/ WHICH WILL
ONLY REACH THE U40S. MUCH OF THE AREA WILL STAY IN THE U30S-L40S
FOR MUCH OF THE DAY.
THE INITIAL RAIN BANDS THAT MOVE INTO THE METRO AREAS BY MID-LATE
MRNG WILL BE FAIRLY BRIEF W/ SCATTERED AREAS OF LIGHT-MODERATE
RAIN - THEN POTENTIALLY A BRIEF BREAK BEFORE THE NEXT WAVE OF
PRECIP INTO THE EARLY AFTN. MORE STEADY RAIN WILL ARRIVE AS THE
AFTN PROGRESSES AND ESPECIALLY THIS EVE. THIS INCOMING LOW
PRESSURE SYSTEM IS CURRENTLY ONE CUT OFF UPPER LOW...BUT WILL
TRANSFORM INTO A MORE OPEN WAVE AS IT PIVOTS AND MOVES UP THE
SPINE OF THE APLCNS TODAY. THE UPPER WAVE WILL SWING A NEGATIVELY
TILTED UPPER TROF AXIS UP THE ERN SEABOARD...INCREASING THE
COVERAGE AND INTENSITY OF THE PRECIP /AT TIMES/ OVER THE
PIEDMONT/COASTAL AREAS THIS EVE. A GENERAL 0.5-1.0 INCHES OF TOTAL
QPF EXPECTED...W/ LOCALLY HIGHER AMTNS NEAR 1.5 CLOSER TO THE BAY.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
MORE TRANSITION FOR THE LOW PRESSURE SYSTEM LATE TONIGHT...AS THE
SFC LOW SPLITS - ONE GOES UP THE WRN SIDE OF THE APLCNS OVER THE
OHIO VLY AND TOWARD LAKE ERIE...THE OTHER DIRECTLY UP THE I-95
CORRIDOR FROM SRN VA TO NEW ENGLAND. BREEZY WINDS ON ERN SIDE OF
THE LOW AND VERY LIGHT WINDS ON THE WRN SIDE. OTHER THAN A FEW
RESIDUAL SHOWERS UNDER THE LOW CLOUDS AND AREAS OF FOG...PRECIP
WILL LARGELY AND GRADUALLY END INTO THE EARLY MRNG HRS. UNDER THIS
MUCH MORE MOIST SFC ENVIRONMENT...TEMPS WILL ONLY DROP A COUPLE OF
DEGREES OVERNIGHT - EVEN FROM THE DAYTIME HIGHS. A GOOD HEAD-START
TO A MUCH WARMER DAY ON THU.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
BY 12Z THURSDAY...DOUBLE BARREL LOW PRESSURE WILL BE NORTH OF THE
CWFA. THE PRIMARY LOW CENTER SHOULD BE ACROSS THE CENTRAL GREAT
LAKES WHILE THE SECONDARY LOW IS EXPECTED TO BE ACROSS SE/PA
EXTREME NE MD. PRECIP SHOULD MOSTLY BE ENDING...WITH THE EXCEPTION
OF THE WESTERN FACING SLOPES OF THE WESTERN HIGHER TERRAIN.
UPSLOPE SHOWERS WILL CONTINUE THROUGH THE TODAY.
A COLD FRONT WILL CROSS THE REGION LATE THURSDAY NIGHT INTO
FRIDAY MORNING BRINGING ANOTHER ROUND OF PRECIP. MODELS CONTINUE
TO INDICATE A BRIEF BURST OF SNOW AS PRECIP IS ENDING ACROSS THE
AREA...BUT CONTINUES TO SHOW LIGHT QPF VALUES. THE ONLY CHANGES
MADE DURING THIS PERIOD WAS TO UP THE POPS A BIT AS MODELS ARE
TRENDING WITH HIGHER VALUES. ALSO...WINDY/BREEZY CONDITIONS ARE
LIKELY JUST ALONG AND BEHIND THE FROPA. VALUES MAY APPROACH WIND
ADVISORY CRITERIA IN THE HIGHER TERRAIN ON FRIDAY.
ANOTHER FRONT IS EXPECTED FOR THE WEEKEND...BUT MADE NO CHANGES
PAST FRIDAY.
&&
.AVIATION /10Z WEDNESDAY THROUGH SUNDAY/...
SOLID VFR FOR THE MOMENT...BUT NOT LONG AFTER 12Z - CONDITIONS
WILL CHANGE RAPIDLY ACROSS THE REGION. WAVES OF LIGHT-MOD RAIN
WILL BEGIN TO SLIDE UP THE AREA FROM THE SW AND CONTINUE MOVING IN
THROUGHOUT THE DAY. THE HEAVIER BATCHES OF RAIN ARE EXPECTED LATER
TODAY AND TONIGHT. CIG HEIGHTS WILL GRADUALLY DROP INTO LOWER
CATEGORIES LATE TONIGHT AND INTO THE EARLY MRNG HRS. IFR OR LOWER
IS EXPECTED...ESPECIALLY AS THE RAIN ENDS FROM SOUTH-TO-NORTH -
POTENTIALLY LASTING ALL NIGHT AND INTO THE PREDAWN HRS THU.
CONDITIONS WILL IMPROVE THURSDAY MORNING AS PRECIP EXITS THE
REGION. HOWEVER...ADDITIONAL LIGHT PRECIP IN THE FORM OF RA OR SN
IS POSSIBLE OVERNIGHT THURSDAY INTO FRIDAY MORNING WITH A FROPA.
BREEZY CONDITIONS LIKELY ON FRIDAY IN THE WAKE OF THE FRONT WITH
GUSTS 25-30 KT.
&&
.MARINE...
ELY ONSHORE FLOW WILL BEGIN TO DEVELOP AND INCREASE THIS
MRNG...AHEAD OF AN INTENSIFYING LOW PRESSURE SYSTEM. THE SFC LOW
WILL MOVE UP THE I-95 CORRIDOR LATER TODAY...INCREASING SFC WINDS
TO SCA RANGE DURING THE OVERNIGHT HRS. BEFORE THEN...FAIRLY STEADY
RAIN BANDS WILL MOVE OVER THE BAY/TP FROM THE AFTN ONWARD.
OVERNIGHT...RAIN WILL END BUT THE GUSTY WINDS WILL CONTINUE AND
SLOWLY DROP OFF A BIT BY DAWN THU.
LOW PRESSURE DEPARTING THE AREA BY EARLY THURSDAY MORNING. MODELS
HAVE BACKED OFF ON SCA CONDITIONS DURING THE DAY. HOWEVER...SMALL
CRAFT CONDITIONS ARE POSSIBLE THURSDAY NIGHT AS A COLD FRONT
CROSSES THE WATERS. SMALL CRAFT CONDITIONS WILL LIKELY CONTINUE
INTO FRIDAY EVENING...WITH A PERIOD OF GALES POSSIBLE DURING THE
DAY ON FRIDAY.
&&
.TIDES/COASTAL FLOODING...
NOT MUCH OF A TREND OVER THE PAST 24-36 HRS IN TERMS OF WATER
LEVELS...STAYING ABOUT A HALF FT ABOVE NORMAL DURING THIS TIME
PERIOD. HOWEVER...CONDITIONS WILL CHANGE LATER THIS AFTN AFTER A
LONG PERIOD OF ELY FLOW DEVELOPS OVER THE BAY AND BEGINS TO WIDEN
THE GAP FURTHER. BY THE AFTN TIDE CYCLE...LEVELS SHOULD BE
TRENDING UPWARD OF A FOOT ABOVE NORMAL IF NOT MORE. A
STRENGTHENING SFC LOW WILL THEN MOVE UP THE I-95 CORRIDOR LATE
TONIGHT - INCREASING THE PRES GRADIENT AND THE WIND FIELD
SURROUNDING IT. THE LOW WILL PASS BY THE EARLY MRNG HIGH TIDE
CYCLE...BUT SLY WINDS WILL LIKELY REINFORCE THE POSITIVE ANOMALIES
THAT HAVE BUILT UP ALL DAY-NIGHT. THIS MAY CAUSE MINOR FLOODING
ALONG THE WRN SHORES OF THE CHESAPEAKE AND TP RVR THU MRNG.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...WINTER WEATHER ADVISORY UNTIL 10 AM EST THIS MORNING FOR
VAZ025-026-503-504.
WV...WINTER WEATHER ADVISORY UNTIL 10 AM EST THIS MORNING FOR
WVZ505-506.
MARINE...SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 6 AM EST
THURSDAY FOR ANZ530>534-537>543.
&&
UPDATE...GMS
PREV DISCUSSION...GMS/LISTEMAAHazardous weather outlook, Jan 11, 5:01 AM EST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
501 AM EST WED JAN 11 2012
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
121000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
501 AM EST WED JAN 11 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
A SMALL CRAFT ADVISORY HAS BEEN ISSUED FOR LATE THIS AFTERNOON AND
TONIGHT FOR THE LOWER TIDAL POTOMAC AND MARYLAND CHESAPEAKE BAY.
EASTERLY FLOW NEAR A FULL MOON TONIGHT MAY LEAD TO MINOR
COASTAL FLOODING NEAR HIGH TIDE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SMALL CRAFT CONDITIONS ARE POSSIBLE THURSDAY NIGHT THROUGH FRIDAY
EVENING. A BRIEF PERIOD OF GALE CONDITIONS ARE POSSIBLE DURING THE
DAY ON FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-121000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
501 AM EST WED JAN 11 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR
HIGHLAND...PENDLETON...AUGUSTA AND ROCKINGHAM COUNTIES THROUGH
10 AM THIS MORNING. LIGHT FREEZING RAIN AND SOME SLEET IS
POSSIBLE. SEE WBCWSWLWX FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ACCUMULATING SNOW WILL BE POSSIBLE LATE IN THE WEEK ALONG WEST-
FACING SLOPES OF THE ALLEGHENY FRONT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...HOWEVER REPORTS
OF ANY ICING WOULD BE APPRECIATED.
Winter Weather, Rockingham
- When
- January 11, 8:00 AM EST to 10:00 AM EST
- Where
- Rockingham forecast zone
- Reported by
- Unknown
- Coordinates
- 38.481, -78.872 (the zone’s center; the record gives no point)
A light glaze of ice was reported due to freezing rain.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Lightning Strike in North Carolina, January 11, 201218 injured · $14 million · EF2 · 4 events
- Winter Storm and Winter Weather in Iowa, January 11 to 13, 20121 death · 21 events
- Winter Weather in Iowa, January 11, 20121 death · 2 events
- Marine High Wind in Gulf of Mexico, January 11, 2012$31,000 · 52 kt wind · 4 events
- Dense Fog in Kentucky, January 11, 201221 events
- Winter Weather in New York, January 11 to 12, 201216 events
- Strong Wind in Nebraska, January 11, 2012$20,000 · 1 event
- Dense Fog in Illinois, January 11, 201211 events
- Winter Weather in Missouri, January 11 to 12, 201211 events
- High Surf in Hawaii, January 11 to 13, 201210 events
- Winter Storm in Michigan, January 11 to 13, 20126 events
- Dense Fog in Missouri, January 11, 20124 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361035.